Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 54, NWS Grand Forks, ND

June 24, 2010Walsh County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 24, 2010, 3:49 PM CDT for Walsh County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2010, 3:49 PM CDT (20:49 UTC)
Expired
Jun 24, 2010, 4:30 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:05 PM CDTHAIL 0.25Pisek, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:54 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WFUS53 KFGF 242049
TORFGF
NDC099-242130-
/O.NEW.KFGF.TO.W.0054.100624T2049Z-100624T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT THU JUN 24 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 430 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 6 MILES SOUTH OF EDINBURG...OR 23 MILES WEST OF GRAFTON...
  MOVING TO THE EAST AT 25 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  PARK RIVER AROUND 405 PM CDT.
  PISEK AROUND 410 PM CDT.
  VESELEYVILLE AROUND 425 PM CDT.
  NASH AROUND 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4847 9741 4825 9747 4838 9802 4851 9797
TIME...MOT...LOC 2049Z 279DEG 20KT 4840 9785

$$

JK/BB
1 follow-up statement
941 
WWUS53 KFGF 242106
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 PM CDT THU JUN 24 2010

NDC099-242130-
/O.CON.KFGF.TO.W.0054.000000T0000Z-100624T2130Z/
WALSH ND-
406 PM CDT THU JUN 24 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL WALSH COUNTY IN
NORTHEAST NORTH DAKOTA UNTIL 430 PM CDT...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHEAST
OF PISEK...OR 13 MILES SOUTHWEST OF GRAFTON...MOVING TO THE EAST AT
25 MPH.

THE TORNADIC STORM WILL BE NEAR...
  VESELEYVILLE AROUND 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4840 9743 4825 9747 4834 9783 4842 9775
TIME...MOT...LOC 2106Z 279DEG 20KT 4833 9763

$$

JK/BB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:30 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT THU JUN 24 2010

.DISCUSSION...FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL
THROUGH SATURDAY AND TEMPERATURES.

MAIN MODEL DIFFERENCES IN NEAR TERM INVOLVED PLACEMENT OF IMPLIED
DEEP CONVECTION THIS AFTERNOON AND INTO THE OVERNIGHT. WILL FOLLOW
NORTHERN GFS SOLUTION WHICH HAS BACKING OF SREF/GEM AND ECMWF
ALTHOUGH SOME POTENTIAL FOR FARTHER SOUTH NAM SOLUTION TO PAN OUT
UNDER RIGHT CONDITIONS SO THERE REMAINS SOME UNCERTAINTY.

SURFACE WARM FRONTAL BOUNDARY REMAINS DRAPED VCNTY INTERNATIONAL
BORDER WITH ONGOING WEAK CONVECTION RIDING ALONG AND NORTH OF
FEATURE. SOLAR AHEAD OF OF MORE ORGANIZED CONVECTION ACROSS S SASK
AND MB HAS HELD BOUNDARY IN PLACE. FAIRLY WEAK LOW LEVEL FLOW SO AM
NOT ANTICIPATING BOUNDARY LIFTING ANY FARTHER NORTHWARD. AS A RESULT
FEEL BEST POTENTIAL FOR CONTINUED CONVECTION WILL BE ACROSS NORTHERN
TIER COUNTIES/ALONG AND NORTH OF HIGHWAY 2 REMAINDER OF DAY AND
TONIGHT WITH 300 DEGREE STORM MOTION AND ORIENTATION OF FAVORED
UPPER SUPPORT. CONVECTIVE PARAMETERS ALONG BOUNDARY WITH AID FROM
SHORTWAVE IN SASK SUFFICIENT FOR SEVERE POTENTIAL WITH MAX HEATING
AND HEAVY RAIN POTENTIAL LATER TONIGHT AS PRECIPITABLE H20 VALUES
RISE TO 1.5 INCHES AND LOW LEVEL JET INCREASES. CATCH IS IF
SUFFICIENT COLD POOL/OUTFLOW BOUNDARY CAN DEVELOP BOUNDARY MAY BE
PUSHED SOUTHWARD RESULTING IN MORE SOUTHERN SOLUTION OF NAM. WITH
SOME UNCERTAINTY IN LOCATION OF MAIN COMPLEX WILL HOLD OFF ON ANY
FLOOD HEADLINES AND IF HEAVY RAINS OCCUR WILL LIKELY BE FAIRLY
LOCALIZED.

THUNDERSTORM COMPLEX MAY BE ONGOING FRIDAY AM WITH MOST LIKELY
LOCATION ACROSS N MN PTN OF FORECAST AREA. WILL INCREASE POPS THIS
AREA DURING THE AM. SOME QUESTION AS TO POTENTIAL LATER IN DAY AS
REGION SHOULD BE IN SUBSIDENCE FOLLOWING WAVE...SURFACE HIGH
PRESSURE NOSING IN AND MAIN BOUNDARY EAST AND SOUTH OF FA. WILL
FOLLOW PERSISTENCE WITH POPS BECAUSE OF UNCERTAINTY. TEMPERATURES
WILL HINGE ON CLOUD COVER WITH COOLEST TEMPERATURES LIKELY OVER NE
FA WITH MORE CLOUDS/PCPN.

NEXT MAIN SHORTWAVE PASSAGE WILL BE SATURDAY AFTERNOON/NIGHT. BASED
ON TIMING OF SURFACE BOUNDARY FA COULD BE UNDER THE GUN AT PRIME
HEATING. FAVORED UPPER SUPPORT RIDES ACROSS S CANADA AND SD SO MAY
HAVE TWO AREAS OF CONCERN...FAR NORTH AND SOUTHERN FA. AGAIN HEAVY
RAIN POTENTIAL BUT WITH DIFFERING SOLUTIONS WILL NEED TO MONITOR
TRENDS TONIGHT FOR SATURDAY FLOOD POTENTIAL. TEMPERATURES AGAIN WILL
HINGE ON CLOUDS BUT WITH THERMAL RIDGE OVER FA TEMPERATURES COULD
GET ABOVE AVERAGE.

BOUNDARY PUSHES THROUGH BY SUNDAY AM. SOME WEAK INSTABILITY ACROSS
NW MN SO WILL KEEP POPS GOING BUT FEEL ANY PCPN WILL BE LIGHT WITH
LACK OF ANY LOW LEVEL CONVERGENCE. TEMPERATURES WILL BE A LITTLE
COOLER WITH WEAK COLD ADVECTION IN WAKE OF COLD FRONT.

.LONG TERM (SUN NIGHT-THU)...

LESS ACTIVE PATTERN LIKELY TO TAKE HOLD FOR THE BULK OF THE EXTENDED
FORECAST PERIOD...WITH AVAILABLE GUIDANCE INDICATING UPPER RIDGE
OVER THE NORTHERN PLAINS TUES AND WED. SURFACE HIGH PRESSURE FEATURE
IS PEGGED TO BE SOMEWHERE OVER THE MINNESOTA/SOUTH DAKOTA AREA
DURING THIS TIME FRAME. BY THURS SURFACE LOW SHOULD BE SITUATED OVER
NORTHERN ROCKIES WITH ASSOCIATED SOUTHERLY FLOW/WARM AIR ADVECTION
TO THE EAST OVER DAKOTAS. THIS SETUP PROBABLY TOO FAR FROM REGION TO
INDUCE CONVECTION IN THE FORECAST AREA BY THURS.

&&

.AVIATION...
TAFS INCLUDE -TSRA FOR ALL LOCATIONS SAVE KFAR TEMPO THIS EVENING
THEN PREVAILING FOR A TIME TONIGHT AS SURFACE BOUNDARY REMAINS
QUASI-STATIONARY ALONG A KMOT-KTVF LINE. THESE SCENARIOS GENERALLY
FAVOR VFR CIGS WITH CB BASES AOA 3K FT. ACTIVITY SHOULD TRANSITION
TO -SHRA OVERNIGHT OR BY 12Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/WJB
Hazardous weather outlook, Jun 24, 5:22 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT THU JUN 24 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT THU JUN 24 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY DEVELOP IN NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 AFTER 3 PM THIS
AFTERNOON AND CONTINUE OVERNIGHT. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON AND EVENING. IN ADDITION...HEAVY RAINFALL WILL OCCUR
NEAR ANY STORMS...AND LOCALIZED FLOODING IS POSSIBLE IF STORMS
CONTINUALLY DEVELOP OVER ONE AREA.

A MOIST AND UNSTABLE AIRMASS WILL MOVE INTO THE REGION BY THIS
AFTERNOON...AND REMAIN IN THE AREA THROUGH SATURDAY UNTIL A COLD
FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AND
SATURDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS LIKELY SATURDAY
AFTERNOON AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY.

DK

In the hours before

Local storm report, Jun 24, 1:50 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 NE ROCKLAKE           48.81N 99.21W
06/24/2010  E0.88 INCH       TOWNER             ND   PUBLIC

&&

MEWENS
Special weather statement, Jun 24, 2:31 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
231 PM CDT THU JUN 24 2010

MNZ001-004-007-008-013-NDZ007-008-015-016-026-027-054-242030-
CAVALIER ND-EAST MARSHALL MN-EASTERN WALSH COUNTY ND-GRAND FORKS
ND-KITTSON MN-NELSON ND-PEMBINA ND-PENNINGTON MN-RAMSEY ND-WEST
MARSHALL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-
231 PM CDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR WALSH...NORTHWESTERN POLK...
WESTERN MARSHALL...NORTHEASTERN NELSON...CAVALIER...PEMBINA...
NORTHEASTERN RAMSEY...NORTHERN GRAND FORKS...WESTERN PENNINGTON AND
SOUTHWESTERN KITTSON COUNTIES UNTIL 330 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF
LANGDON TO 6 MILES NORTHWEST OF GRAFTON TO 7 MILES WEST OF WARREN...
MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER IS EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
MARCH AND FLORIAN AROUND 235 PM CDT.
WARREN AND EDINBURG AROUND 240 PM CDT.
OLD MILL STATE PARK AND NEKOMA AROUND 245 PM CDT.
WALES...STRANDQUIST AND RADIUM AROUND 250 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 148 AND 210...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Local storm report, Jun 24, 2:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
246 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GRAFTON                 48.42N 97.40W
06/24/2010  M1.25 INCH       WALSH              ND   LAW ENFORCEMENT

&&

WBARRETT
Local storm report, Jun 24, 3:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
334 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             6 SW THIEF RIVER FALLS  48.05N 96.27W
06/24/2010  E0.75 INCH       PENNINGTON         MN   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jun 24, 3:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 PM CDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             1 N ALVARADO            48.21N 97.00W
06/24/2010  E1.00 INCH       MARSHALL           MN   PUBLIC

0339 PM     HAIL             6 SW THIEF RIVER FALLS  48.05N 96.27W
06/24/2010  E1.00 INCH       PENNINGTON         MN   TRAINED SPOTTER

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner45 min
Jun 24, 2:39 PM CDTSevere Thunderstorm WarningFGFWalsh51 min
Jun 24, 4:20 PM CDTTornado WarningFGFGrand Forks, Walsh40 min

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.